Heavy Snow, East Slopes Northern Cascades
- When
- February 27, 9:00 AM PST to February 28, 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
High pressure over the region began to break down as a cold storm system dropped in out of the Gulf of Alaska on the night of the 26th. Moist westerly flow enveloped the region as this upper level low sagged down the British Columbia coastline.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
High pressure over the region began to break down as a cold storm system dropped in out of the Gulf of Alaska on the night of the 26th. Moist westerly flow enveloped the region as this upper level low sagged down the British Columbia coastline. Low level flow was primarily out of the east and southeast through the day on the 27th, which created favorable orographic lift in combination with mid level warming. Accumulating snowfall continued through the early afternoon hours on the 28th, especially closer to the crest. Storm total accumulations ranged from half a foot furthest from the crest to a foot and a half closer to the crest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 27, 4:12 AM PST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
412 AM PST SUN FEB 27 2011
.SYNOPSIS...THE NEXT COLD STORM SYSTEM WILL MOVE INTO THE REGION
THIS MORNING AND LINGER THROUGH MONDAY. EXPECT MODERATE TO HEAVY
ACCUMULATING SNOWS IN THE CASCADES...FAR EASTERN WASHINGTON AND
THE IDAHO PANHANDLE VALLEYS TODAY INTO MONDAY. AN ACTIVE AND
UNSETTLED WEATHER PATTERN WILL LIKELY CONTINUE INTO MUCH OF NEXT
WEEK.
&&
.DISCUSSION...
TODAY THROUGH MONDAY...NOT A LOT OF CHANGES TO THE BIG PICTURE
TODAY THROUGH MONDAY AS AN UPPER LEVEL LOW ALONG THE BRITISH
COLUMBIA COAST DEEPENS AND SLOWLY SAGS SOUTH AND STALLS OFF THE QUEEN
CHARLOTTE ISLANDS BY TONIGHT. THIS WILL INCREASE WESTERLY FLOW
THROUGH THE DAY AND TAP INTO PACIFIC MOISTURE TO BRING AN EXTENDED
PERIOD OF SNOW TO THE INLAND NORTHWEST THROUGH MONDAY.
ISENTROPIC LIFT AND MOISTURE WILL BE ON THE INCREASE TODAY AS A
MID LEVEL WARM FRONT SETS UP ACROSS MY NORTHERN ZONES AS THE
AFOREMENTIONED UPPER LOW SAGS SOUTH. THE 00Z MODELS ARE SHOWING
THAT THE SURFACE TO 85H FLOW WILL INCREASE AND BACK TO SOUTH-
SOUTHEAST THIS MORNING...BEFORE TURNING SOUTH- SOUTHWEST TONIGHT
AND MONDAY AS A DEEP SURFACE LOW TRACKS THROUGH SOUTHERN BRITISH
COLUMBIA. THIS PUTS THE FOCUS OF THE HEAVIEST PRECIPITATION ACROSS
THE CASCADES CREST...NORTHERN AND PANHANDLE MOUNTAINS
TODAY...SHIFTING TO THE EASTERN MOUNTAINS BY TONIGHT AND MONDAY.
PW'S INCREASE TO .35 TO .40 WHICH BUMPS TO OVER 100 PERCENT OF
NORMAL...SO PLENTY OF MOISTURE TO WORK WITH. THE PAST FEW MODELS
RUNS HAVE BEEN PRETTY CONSISTENT IN PRECIPITATION AMOUNTS ANYWHERE
FROM NEAR A HALF INCH FOR THE SPOKANE AREA AND PALOUSE TO OVER AN
INCH FOR THE PANHANDLE MOUNTAINS BY MONDAY AFTERNOON.
WITH STRONG WARM AIR ADVECTION 85H TEMPERATURES BUMP TO 0C OR
SLIGHTLY HIGHER ACROSS THE SOUTHERN ZONES. WHILE TEMPERATURES WILL
INDEED BE MODERATING TODAY...VERTICAL PROFILES INDICATE
PRECIPITATION WILL BE MAINLY AS SNOW. THE EXCEPTION WILL BE ACROSS
MY EXTREME SOUTHERN ZONES WHERE SNOW IS EXPECTED TO TURN TO A
RAIN/SNOW MIX TONIGHT AND MONDAY.
THE COLD FRONT WILL PASS THROUGH THE FORECAST AREA AFTER 12Z
MONDAY AND SHOULD PUT AN END TO THE WARMING. A SERIES OF VORTS
WILL MOVE ALONG THE COLD FRONT MONDAY AND COMBINED WITH STRONG
UP-SLOPING FLOW AND SOME WEAK INSTABILITY SNOW WILL CONTINUE TO
FALL OVER THE CASCADE CREST AND FOR THE EASTERN ZONES.
AS THE SURFACE LOW TRACKS ACROSS SOUTHERN BRITISH COLUMBIA THE
SURFACE GRADIENT WILL INCREASE. A 85-7H LOW LEVEL JET WILL
INCREASE TO BETWEEN 45-55KTS WITH AND BEHIND THE FRONT TONIGHT AND
MONDAY. SUSTAINED SURFACE WINDS WILL INCREASE TO 15-25 MPH WITH
GUSTS TO 35 MPH BY MONDAY. THIS WILL RESULT IN WIDESPREAD BLOWING
AND DRIFTING SNOW FOR A WIDESPREAD AREA FROM THE PALOUSE AND WEST
PLAINS EASTWARD. AT THIS TIME WINDS LOOK TO STAY BELOW ADVISORY
CRITERIA...BUT THIS WILL BE MONITORED FOR FURTHER DEVELOPMENT.
SNOW ACCUMULATIONS FROM TODAY THROUGH MONDAY AFTERNOON ARE
EXPECTED TO BE FROM 4-8 INCHES FOR THE SPOKANE AREA AND PALOUSE
INCREASING TO THE EAST WITH A FOOT OR MUCH MORE POSSIBLE FOR THE
PANHANDLE MOUNTAINS. WITH AREAS OF BLOWING AND DRIFTING SNOW WINTER
HIGHLIGHTS WERE EITHER CONTINUED OR HOISTED AND WILL CONTINUE
THROUGH MONDAY. /TOBIN
MONDAY NIGHT THROUGH WEDNESDAY NIGHT...ON MONDAY NIGHT AND TUESDAY
THE FRONTAL BOUNDARY SLIDES SOUTH AND HANGS UP OVER THE BLUE
MTNS...CAMAS PRAIRIE...AND NE OREGON. IF THIS BOUNDARY SETS UP OVER
THE BLUES AND CAMAS PRAIRIE...THEN THE POTENTIAL EXISTS FOR AS MUCH
AS A HALF INCH TO THREE QUARTERS OF AN INCH OF LIQUID RESULTING IN
MARGINAL HEAVY SNOW AMOUNTS. HOWEVER SINCE ITS EQUALLY LIKELY THAT
THIS BAND WILL SET UP OVER NE OREGON CONFIDENCE IN WARNING SNOW
AMOUNTS IS LOW SO FOR NOW OPTED TO NOT ISSUE ANY WINTER STORM
WATCHES BUT FUTURE SHIFTS WILL HAVE TO MONITOR THIS POSSIBILITY.
NORTH OF THIS BOUNDARY OVER MOST OF CENTRAL AND EASTERN WASHINGTON
AND NORTH IDAHO A COOL AND SHOWERY AIR MASS WILL RESIDE WITH ZONAL
FLOW PROVIDING THE BEST FOCUS FOR SNOW SHOWERS IN THE MOUNTAINS.
ATTENTION THEN SHIFTS TO A STRONG STORM SYSTEM FOR TUE NGT/WED.
MODELS ARE SHOWING A 1014MB SFC LOW THAT IS NEAR 31N/150W THIS
MORNING UNDERGOING RAPID INTENSIFICATION ON TUESDAY AND TRACKING
TOWARDS VANCOUVER ISLAND AS A 975-985MB LOW ON WEDNESDAY. MODELS
ARE STRUGGLING WITH SEVERAL ASPECTS WITH THIS LOW MAKING IT A LOW
CONFIDENCE FORECAST FOR SNOW ACCUMULATIONS. BUT THE GENERAL THEME
HAS BEEN WITH THIS LOW TRACK THAT STRONG EASTERLY FLOW INTO THE
CASCADES AS WELL AS SOUTHERLY 850MB FLOW INTO THE NORTHERN
MOUNTAINS WILL FAVOR THE HIGHEST PRECIPITATION AMOUNTS IN THESE
AREAS. THE WATERVILLE PLATEAU AND POSSIBLY WENATCHEE WOULD ALSO BE
FAVORED FOR HEAVIER SNOW AMOUNTS. IN ADDITION THE SOUTHERLY FLOW
AT 850MB WILL BE DRAWING IN WARMER AIR BUT THESE AREAS WILL TAKE
THE LONGEST TO SCOUR OUT THE COLD AIR RESULTING IN SNOW BEING THE
MOST LIKELY PRECIP TYPE WITH MODELS SUGGESTING MODERATE TO HEAVY
SNOW ACCUMULATIONS. MEANWHILE WARMER AIR IS QUICKLY DRAW UP FROM
RITZVILLE TO PULLMAN AND AREAS SOUTH MAKING SIGNIFICANT VALLEY
ACCUMULATIONS UNLIKELY. FOR THE SPOKANE/COEUR D'ALENE AREA A
PERIOD OF SNOW IS EXPECTED WITH THE WARM FRONT TUE NGT/WED MORNING
BEFORE CHANGING TO RAIN BY WEDNESDAY AFTERNOON. PRECISE
ACCUMULATIONS ARE VERY UNCERTAIN AND WILL GREATLY DEPEND ON HOW
QUICKLY THE WARMER AIR MOVES IN. AS THE LOW MOVES INTO SOUTHERN BC
BY WEDNESDAY EVENING A PERIOD OF BREEZY OR WINDY CONDITIONS ARE
POSSIBLE.
THURSDAY THROUGH SATURDAY...PERSIST UPPER TROUGH ALONG 140W WILL
CONTINUE TO SEND A SERIES OF SYSTEMS INTO THE AREA. THE PRECISE
TIMING AND STRENGTH OF EACH ONE IS IN QUESTION BUT THE PATTERN
LOOKS TO REMAIN COOL AND UNSETTLED. MORE MOUNTAIN SNOW IS LIKELY
WITH VALLEYS LIKELY RECEIVING A MIX OF RAIN AND SNOW. VALLEY
ACCUMULATIONS ARE POSSIBLE DURING THIS PERIOD. JW
&&
.AVIATION...
SNOW WILL BE ON THE INCREASE TODAY ACROSS THE EASTERN ZONES AND THE
CASCADE CREST. -SN IS LIKELY FROM NEAR KOMK TO KALW AND LOCATIONS TO
THE EAST. A PERIOD OF HEAVIER SNOW IS POSSIBLE BETWEEN 15-19Z WITH
CONDITIONS DROPPING TO IFR AND LOCALLY LIFR. PRE-FRONTAL WINDS WILL
BE ON THE INCREASE AFTER 20-22Z FOR MAINLY THE EASTERN ZONES. GUST
25-30KTS WILL RESULT IN AREAS OF BLSN...WITH SNOWFALL GENERALLY ON
THE DECREASE AFTER 00Z. /TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 31 28 34 24 34 29 / 100 80 80 40 40 70
COEUR D'ALENE 31 28 34 24 35 28 / 100 100 100 40 40 70
PULLMAN 32 28 35 27 37 30 / 80 80 100 50 50 70
LEWISTON 38 32 42 30 43 34 / 20 20 60 60 60 70
COLVILLE 31 22 36 17 37 27 / 100 90 80 50 50 60
SANDPOINT 31 26 34 22 34 28 / 100 100 90 70 60 60
KELLOGG 31 26 33 23 35 28 / 100 100 100 80 60 70
MOSES LAKE 39 30 42 23 39 31 / 20 30 30 20 30 70
WENATCHEE 36 29 39 24 38 29 / 60 50 30 20 30 80
OMAK 32 24 37 17 37 24 / 70 70 50 20 30 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 PM PST MONDAY CENTRAL PANHANDLE
MOUNTAINS...COEUR D'ALENE AREA...IDAHO PALOUSE...NORTHERN
PANHANDLE.
WA...WINTER STORM WARNING UNTIL 4 PM PST MONDAY NORTHEAST MOUNTAINS.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST MONDAY
EAST SLOPES NORTHERN CASCADES.
WINTER WEATHER ADVISORY UNTIL 4 PM PST MONDAY SPOKANE AREA...
WASHINGTON PALOUSE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 518 AM PST SUN FEB 27 2011 IDZ001>004-026-027-WAZ031>038-041>044-281400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 518 AM PST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WEATHER SYSTEM WILL DROP SOUTH INTO THE INLAND NORTHWEST TODAY. HEAVY SNOW ACCUMULATIONS ARE EXPECTED THROUGH MONDAY FOR THE EAST SLOPES OF THE NORTH WASHINGTON CASCADES...NORTHEAST WASHINGTON MOUNTAINS...NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE MOUNTAINS...AND THE IDAHO PALOUSE. MODERATE SNOW ACCUMULATIONS ARE EXPECTED FOR THE SPOKANE AREA AND ON THE WASHINGTON PALOUSE. IN ADDITION TO THE SNOW...WINDS WILL ALSO BE ON THE INCREASE WITH GUSTS UP TO 35 MPH IN THE VALLEYS AND 45 MPH IN THE MOUNTAINS. THIS WILL LEAD TO AREAS OF BLOWING SNOW MAKING TRAVEL EXTRA DIFFICULT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG SYSTEM WILL IMPACT THE INLAND NORTHWEST AGAIN TUESDAY NIGHT AND WEDNESDAY. UNCERTAINTY EXISTS REGARDING PRECISE SNOW ACCUMULATIONS...BUT MODERATE TO HEAVY SNOW ACCUMULATIONS ARE MOST LIKELY ALONG THE EAST SLOPES OF THE CASCADES...AND AREAS ALONG AND NORTH OF HIGHWAY 2.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279817.